Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2017, 1:36 PM EDT for Kalamazoo County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 1:36 PM EDT (17:36 UTC)
- Expired
- Apr 20, 2017, 2:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 1:44 PM EDT | HAIL 0.25 | Vicksburg, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 595 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
064 WUUS53 KGRR 201736 SVRGRR MIC077-201815- /O.NEW.KGRR.SV.W.0005.170420T1736Z-170420T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 136 PM EDT THU APR 20 2017 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southern Kalamazoo County in southwestern Michigan... * Until 215 PM EDT. * At 135 PM EDT, a severe thunderstorm was located over Schoolcraft, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Portage... Vicksburg... Schoolcraft... Climax... Fulton... Scotts... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4217 8576 4228 8530 4207 8529 4207 8576 TIME...MOT...LOC 1735Z 254DEG 36KT 4212 8562 HAIL...1.00IN WIND...<50MPH $$ HOVING
3 follow-up statements
681
WWUS53 KGRR 201747
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
147 PM EDT THU APR 20 2017
MIC077-201815-
/O.CON.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
147 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHERN KALAMAZOO COUNTY...
At 147 PM EDT, a severe thunderstorm was located near Vicksburg,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portage... Vicksburg... Schoolcraft...
Climax... Fulton... Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 8570 4227 8530 4207 8529 4207 8573
TIME...MOT...LOC 1747Z 254DEG 36KT 4215 8546
HAIL...1.00IN
WIND...60MPH
$$
TJT620
WWUS53 KGRR 201757
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
157 PM EDT THU APR 20 2017
MIC077-201815-
/O.CON.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
157 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN KALAMAZOO COUNTY...
At 156 PM EDT, a severe thunderstorm was located near Climax, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vicksburg... Climax... Fulton...
Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 8562 4227 8530 4207 8529 4207 8561
TIME...MOT...LOC 1756Z 257DEG 48KT 4215 8532
HAIL...1.00IN
WIND...60MPH
$$
TJT868
WWUS53 KGRR 201812
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
212 PM EDT THU APR 20 2017
MIC077-201820-
/O.EXP.KGRR.SV.W.0005.000000T0000Z-170420T1815Z/
Kalamazoo MI-
212 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO COUNTY
WILL EXPIRE AT 215 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However other
storms in the area may produce small hail and heavy rain through 3
PM EDT.
A severe thunderstorm watch remains in effect until 800 PM EDT for
south central and southwestern Michigan.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4211 8562 4227 8530 4207 8529 4207 8561
TIME...MOT...LOC 1810Z 254DEG 36KT 4219 8514
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:41 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 20, 12:41 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1241 PM EDT Thu Apr 20 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Thu Apr 20 2017 Low pressure will bring a couple waves of shower and thunderstorm activity through the area today. The first round will develop along a warm front before dawn this morning. The second wave will come with the trailing cold front this afternoon. A few of this afternoon's storms could be strong over far southeastern sections of the forecast area. Once the front clears Lower Michigan, much cooler air will push into the region with highs in the 50s Friday and Saturday. Quieter weather will ensue through the weekend and into the beginning of next week. Active weather should hold off until late Tuesday when another upper trough begins to dig into the Great Lakes Region. && .SHORT TERM...(Today through Saturday) Issued at 330 AM EDT Thu Apr 20 2017 The main issue in the short term deals with the system that is approaching the area today. Showers and thunderstorms will come in two rounds with the second wave having a the better potential for severe weather over southeastern sections of the forecast area. Showers and storms are currently developing as a result of warm advection that is pushing into the area just ahead of the main system. Much of the activity remains elevated with brief bouts of locally heavy rainfall and a few strokes of lightning. Isolated areas of small hail and gusty winds are possible, especially north of Muskegon, where to bulk of the energy resides this morning. This threat will be limited and activity is expected to remain sub-severe. As the surface low approaches with the trailing cold front this afternoon, the core of the jet rounds the base of the upper trough. Bulk shear of over 30kts and increasing instability could result in organized thunderstorms along the cold front through the early and mid-afternoon. High res guidance places much of the convection near and southwest of the Grand Rapids area from 2pm and beyond. The greatest threats will primarily be large hail and damaging wind. An isolated tornado cannot be ruled out, but the greatest risk for anything of that nature would likely be over far southeastern sections of the CWA...south of Lansing/near Jackson. The front clears the area late in the afternoon with a few isolated showers or drizzle left behind. Otherwise, cooler less dramatic weather moves in through Friday with some sunshine possible late in the day. .LONG TERM...(Saturday night through Wednesday) Issued at 330 AM EDT Thu Apr 20 2017 A large portion of the long term will be inactive with systems passing well north and south of of the Great Lakes. The upper level pattern becomes zonal through the day Sunday and Monday. If current guidance holds, we will see a rather pleasant end to the weekend, which will carry over into the beginning of next week. Temperatures will return to near normal with highs in the lower 60s both Sunday and Monday with partly to mostly sunny skies. An upper level trough begins to develop over the Upper Midwest as a surface low tracks northeast through Minnesota early Tuesday. A cold front extending southwest of the surface low will push through Tuesday night. This could bring another round showers and thunderstorms with the front pushing east by Wednesday morning. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1241 PM EDT Thu Apr 20 2017 For the most part expect MVFR to IR conditions into Friday afternoon before prolonged clearing takes place. There will be showers and thunderstorms around this afternoon but they will mostly impact the I-69 TAF Sites. && .MARINE... Issued at 330 AM EDT Thu Apr 20 2017 An area of low pressure will approach the Great Lakes today with a couple rounds of shower and thunderstorm activity expected. The first round is ongoing and a will continue to push through prior to the dawn hours this morning. Locally heavy rain, lightning and isolated areas of small hail are possible with the first round. The second round will come with a cold front later this morning and could also include lightning and heavy rainfall. Ahead of the front, southerly winds will continue to increase, resulting in hazardous boating conditions. Once the front passes, winds will turn out of the west Thursday night, increasing to around 30 knots. Waves could reach 6 feet in places through Thursday night. Winds will eventually turn out of the northwest through Friday morning with high wind and waves expected to continue. && .HYDROLOGY... Issued at 1142 AM EDT Thu Apr 20 2017 Thursday morning rain totals surpassed 1 inch in Mason, Ottawa, and northern Kent counties. Generally two thirds of an inch fell upstream of Croton and one third fell upstream of Evart. Expecting only a slight additional rise at Evart, while Croton could reach bankfull on Friday. Looking Glass and Sycamore avoided the heaviest rain while Maple caught some of it. While flood stage being reached is not the most likely scenario, Looking Glass appears to be the most vulnerable of all the rivers if it gets repeated storms Thursday afternoon. Fortunately, dry weather is expected Friday into early next week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 6 PM EDT Friday for LMZ844>849. && SYNOPSIS...JAM SHORT TERM...JAM LONG TERM...JAM AVIATION...WDM HYDROLOGY...CAS MARINE...JAM
Hazardous weather outlook, Apr 20, 11:24 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1124 AM EDT Thu Apr 20 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-211530- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1124 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms southeast of Grand Rapids and an enhanced risk of severe thunderstorms near Jackson this afternoon. The main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out over southeastern sections of the forecast area. Locally heavy rain may lead to ponding of water on area roadways. Area streams and rivers will likely rise and some small streams by rise out of their banks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The next threat for thunderstorms, some possibly strong, is in the Tuesday evening into Wednesday morning time frame. .SPOTTER INFORMATION STATEMENT... Spotter may self activate as needed this afternoon. LMZ844>849-211530- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1124 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will remain hazardous to small craft through tonight. Thunderstorms, some possibly strong are expected into mid afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and waves will remain hazardous to small craft through Friday. .SPOTTER INFORMATION STATEMENT... Spotter may self activate as needed this afternoon. wdm
In the hours before
Special weather statement, Apr 20, 11:24 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Grand Rapids MI 1124 AM EDT Thu Apr 20 2017 MIZ040-044>046-050>052-056>059-064>067-071>074-201900- Clare-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent- Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun- Jackson- Including the cities of Clare, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1124 AM EDT Thu Apr 20 2017 ...Thunderstorms developing over Southern Lower Michigan... Thunderstorms will increase in coverage and move east at 45 MPH. Any thunderstorm approaching your area will be capable of frequent lightning, wind gusts with minor damage, and hail. Some thunderstorms over southern and southeastern Lower Michigan later today may become severe with large hail, damaging wind gusts and possibly a tornado. Local nuisance flooding will also be likely with some risk of road closures and threats to safety and property. If skies darken in your area curtail any outdoor activities and seek shelter until 30 minutes after the storm has passed. If caught outside stay away from high objects such as trees. TJT
Local storm report, Apr 20, 11:44 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL BYRON CENTER 42.81N 85.72W
04/20/2017 M0.25 INCH KENT MI TRAINED SPOTTER
BB TO PEA SIZE HAIL.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:46 PM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Apr 19, 10:50 PM EDT | Small Craft Advisory | GRR | 48 hr | |
| Apr 20, 3:10 AM EDT | Special Weather Statement | GRR | Mason | 65 min |
| Apr 20, 3:31 AM EDT | Special Weather Statement | GRR | Kent | 59 min |
| Apr 20, 3:52 AM EDT | Special Weather Statement | GRR | Isabella | 53 min |
| Apr 20, 3:55 AM EDT | Special Marine Warning | GRR | 65 min | |
| Apr 20, 3:58 AM EDT | Special Weather Statement | GRR | Lake, Mason, Muskegon, Newaygo, Oceana, Ottawa | 62 min |
| Apr 20, 4:30 AM EDT | Special Marine Warning | GRR | 45 min | |
| Apr 20, 4:37 AM EDT | Special Weather Statement | GRR | Kent, Mecosta, Montcalm, Newaygo, Ottawa | 23 min |
| Apr 20, 5:30 AM EDT | Special Weather Statement | GRR | Barry, Eaton, Ionia | 30 min |
| Apr 20, 1:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Apr 20, 2:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 32 min |
| Apr 20, 2:47 PM EDT | Special Weather Statement | GRR | Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.